As a brief introduction, I am very happy to have been invited by Healthy Minds Canada to share the story about my first ever encounter with a prescription drug at age 28. This medication was an anti-malarial drug called mefloquine, also known by its brand name Lariam (Hoffman-La Roche).
In the following 19 years after my own “tripped out” experience in 1998, the adverse effects of mefloquine has evolved into an intriguing medical, political, and international story that I have followed closely as information trickled its way into the world wide web and mainstream media. It is my hope that by way of this blog , I can share with Canadians what I have come to know and understand about the long term consequences of this potent anti-malarial drug and how it has affected far too many soldiers and travelers.
Over the last twelve months I have also partnered up with another local advocate in the Comox Valley who operates a media company, and together we are running a campaign to raise the profile of mefloquine called Mefloquine Awareness Canada. Much of the story and current updates of our campaign efforts can be found on our web-site dedicated to the Canadian story of mefloquine.
So how is it exactly, that I would somehow become involved with the mefloquine story in Canada, the story that I was periodically reading and following on-line for nearly two decades? In fact, on September 19, our campaign will even take us to Ottawa to participate in the first ever Mefloquine Rally at Parliament Hill. I have never been involved in attending such rallies, let alone be involved in helping organize one!
The lead organizer for the Ottawa rally is Marje Matchee, who is a long time mefloquine advocate ever since her husband became the focus of all the horror in the death of Somali teenager Shidane Arone during the 1992-93 Canadian peacekeeping operations in Somalia . What she and many other Canadian veterans, medical experts and politicians want Canadians to understand and revisit, is what role exactly did mefloquine play in the events of that dreadful night, which ultimately contributed to the disbandment of the Canadian Airborne Regiment?
What is now evident 25 years later, is that Marj has never really been alone in her concerns that this particular anti-malarial can lead very quickly, within just one to three doses of the weekly pill, to symptoms of anxiety, paranoia, vivid dreams, insomnia, rage, hallucinations, delusions, and even suicidal and homicidal ideations.
In the interest of understanding neuropsychiatric side effects of prescription drugs, I decided it was no longer comfortable for me to sit on the sidelines and watch the mefloquine debate continue with little action. It was time to add my voice of concern to those of the medical experts and veterans worldwide, and to offer support in in bringing awareness about the dangers that can occur from taking mefloquine.
Over the course of a few months, I will share a detailed account of my personal experience with mefloquine, along with many versions of other travelers and veteran stories that have obvious similarities. And although travelers, for the most part, experienced the very same pattern of side effects as soldiers deployed to malaria prone regions of the world, most travelers like myself enjoyed the luxury of discontinuing mefloquine when the symptoms simply became too uncomfortable. This was not the case for our Canadian soldiers during deployments to Somalia, Rwanda, Afghanistan, and many other lesser known missions, who were all ordered to take mefloquine for months at a time with no provision of alternatives. While many experienced travelers recognized at some point in their journeys what the source of their cognitive and emotional impairments was, many soldiers and veterans remain oblivious to how these pills contributed to their initials fits of bad nightmares, insomnia, and extreme irritability.
Part of the work Mefloquine Awareness Canada is engaged in, is calling for our government to officially acknowledge the drugs adverse side effects and the potential for misdiagnosis and mistreatment in our modern veterans. It may well be that too many soldiers suffering from mefloquine neurotoxicity(quinism) were instead diagnosed and treated for mental health conditions such as PTSD. Government acknowledgment should include establishing clinical guidelines to differentiate quinism from TBI’s and PTSD and also demonstrate how some of these conditions overlap.
In the interest of helping save the lives of those who still suffer, there is also the need to expedite the education and training of those on the front-lines of mental health care for the Canadians who have so honorably enlisted to defend and serve our country.
And lastly, for the veterans who have finally come to understand how and why they slipped into such desperate situations and are now finally on the mend , we echo their calls on government to initiate urgent outreach for their brothers and sisters who may have been similarly impacted by mefloquine. Understanding how “mefloquine madness” contributed to their earliest symptoms of mental decline has provided new elements of hope and healing in the personal recoveries of many of our Canadian modern veterans.
It is time to rally Canadians and ensure we can do our part in “serving those who have served for us.” It is time for Canadians to become Mefloquine Aware.
About Bev Skwernuik
A trained optometrist, I am driven by the urge to increase my knowledge and improve my ability to contribute to the betterment of others. Personally affected by the anti-malarial drug mefloquine, I am touched by the horrific effects it has had on the lives of many others. I am currently dedicating myself to bringing awareness of mefloquine and the dangers of using it to the Canadian public.